CSN Login
Members Online: 8

You are here

Late onset neutropenia from Rituxan therapy

Ret4
Posts: 15
Joined: Aug 2017

Hello everyone. I'm wondering if anyone here has had any experience with late onset neutropenia. My husband was hospitalised for 10 days, 8 weeks after completion of chemo for follicular lymphoma, with febrile neutropenia. (fevers and extreme night sweats.) He had been declared in full remission having had a PET scan only two weeks before he became symptomatic. They found no apparent cause. Everything came up negative except for severely low WBC. A bone marrow biopsy was done. The initital result showed no sign of lymphoma. Still waiting for final result, something about chromosomes? They gave him a immunoglobulin infusion while hospitalized and sent him home after 24 hours of normal temp. He will have new blood work today and see his oncologist on Wednesday. They are thinking this is LON. They are talking about giving him some type of injections twice a week to boost WBC.

Right now he is feeling good but I'm frightened about this low WBC. I'm keeping him pretty much in a bubble until we see the doctor on Wednesday. If anyone has had experience with anything like this I'd so appreciate your input! 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 2986
Joined: May 2012

Ret, has your husband received Neulasta or other WBC colony boosters in the past ?  These are given via injection and it sounds like what the doctors are planning.

Usually, these are very effective and short-term at least will fix low WBC issues.  Bone pain is common however, since the drug radically stimulates stem cell production of WBCs in the marrow.

Ret4
Posts: 15
Joined: Aug 2017

Hi Max! Yes, He was given Neulasta day after each chemo treatment so he's familiar with that. He takes Claritan and that helps with the bone pain. His WBC was always fine until 7-8 weeks out after chemo. 

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 2986
Joined: May 2012

That is odd, Ret, which probably means "not good."  His oncologist definitely needs to figure it out.

Two years after CR/NED, I becaue seriously anemic out of nowhere (hemoglobin/RBCs), and had to go on IV iron. 

My oncologist ran a lot of tests, but the cause could never be found. Later, he admitted that the anemia flagged him into thinking relapse, but he never mentioned that as a possibility initially. 

Eventually, my RBC count evolved back into normal ranges, and anemia never reoccured.  Always something to be worried about ! 

Good luck with the investigation,

max

skaterdad
Posts: 16
Joined: Sep 2017

I received Rituxan as part of R-CHOP and my doctor warned me about the possiblity of late onset neutropenia. Apparently it is quite rare (my doctor has only seen a few cases of it), but not unheard of.

Subscribe to Comments for "Late onset neutropenia from Rituxan therapy"